Alert archive / Texas / Flash Flood Warnings in 1998

Flash Flood Warning 2, NWS Amarillo, TX

July 7, 1998Ochiltree County, Texas

NWS Amarillo, TX issued this flash flood warning at Jul 7, 1998, 10:49 PM CDT for Ochiltree County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 1998, 10:49 PM CDT (03:49 UTC)
Expired
Jul 8, 1998, 1:45 AM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Whole counties

County Ochiltree County, TX

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1998-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1998-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
2633 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 080350
FFWAMA
TXC357-080645-

BULLETIN...EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1049 PM CDT TUE JUL 7 1998

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OCHILTREE COUNTY IN THE TEXAS PANHANDLE

* UNTIL 145 AM CDT

* AT 1045 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUING OVER OCHILTREE
  COUNTY...MOVING NORTH AT 15 MPH.

* STREET FLOODING HAS BEEN REPORTED IN PERRYTON.  HIGHWAY 70 AT 14
  MILES SOUTH OF PERRYTON HAS BEEN COVERED BY WATER.

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.


BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. IT IS VERY DIFFICULT
AT NIGHT TO TELL HOW MUCH WATER IS ON ROADS. MOTORISTS SHOULD NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH.

JC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:13 PM CDT, 7 hours 36 minutes earlier.

Area forecast discussion, Jul 7, 3:13 PM CDT, 7 hours 36 minutes before
FPUS3 KAMA 072013
AFDAMA

TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
313 PM CDT TUE JUL 7 1998

SEVERAL FACTORS COMING TOGETHER FOR HEAVY RAINFALL IN THE TX
AND OK PNHDLS. WEAK BNDRY OVER THE SRN TX PNHDL WILL EITHER
REMAIN NEAR STATIONARY OR DRIFT GRADUALLY INTO THE NRN TX PNHDL
TNGT. MOIST UPSLP FLOW NORTH OF THE BNDRY WILL COMBINE WITH SHRTWVS
ROTATING AROUND WRN PERIPHERY OF UPR RDG TO GIVE PNHDLS A DECENT SHOT
OF TSTMS TNGT THRU AT LEAST WED NIGHT. WITH PW RUNNING HIGH AT 140
PERCENT ABV NORMAL AND WITH WEAK STEERING WINDS RESULTING IN SLOW
MOVEMENT OF CELLS...THERE WILL BE A CONTINUED THREAT FOR HEAVY
RAINFALL. THE NW ZONES...WHERE SYNOPTIC SCALE LIFT WILL BE STRONGEST
LATER TNGT INTO WED...ARE FAVORED FOR HEAVY RAINFALL. CONTEMPLATED
A FLASH FLOOD WATCH FOR THE NW ZONES BUT DECIDED AGAINST IT SINCE DRY
SOIL IN THIS AREA IS CAPABLE OF ABSORBING ALL BUT THE HEAVIEST OF
DOWNPOURS.  FEEL FLOODING WILL BE LOCALIZED AND BEST HANDLED WITH
ADVISORIES AND WARNINGS.  IN ADDITION TO THE HEAVY RAIN IN THE NW...
COULD SEE LCL HEAVY RAIN IN AREA OF STRONG MESOSCALE FORCING VCNTY OF
THE BNDRY THIS EVE ACRS THE SRN TX PNHDL.  WILL MENTION HEAVY
RAINFALL IN ALL ZONES FOR TNGT...AND IN NWRN ZONES FOR WED.

.AMA...
TX...NONE.
OK...NONE.

SP

In the hours before

Local storm report, Jul 7, 8:03 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TEXAS
803 PM CDT TUE JUL 07 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    DUMAS                     TX   1 INCH HAIL
07/07/98   MOORE                          PUBLIC REPORT THROUGH TV
                                          MET

0616 PM    2 SW FARNSWORTH           TX   60 MPH TSTM GUST
07/07/98   OCHILTREE                      PUBLIC REPORT THROUGH TV
                                          MET
Local storm report, Jul 7, 9:33 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TEXAS
933 PM CDT TUE JUL 07 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    DUMAS                     TX   1 INCH HAIL
07/07/98   MOORE                          PUBLIC REPORT THROUGH TV
                                          MET

0616 PM    2 SW FARNSWORTH           TX   60 MPH TSTM GUST
07/07/98   OCHILTREE                      PUBLIC REPORT THROUGH TV
                                          MET

0923 PM    5 E FORGAN                OK   60 MPH TSTM GUST
07/07/98   BEAVER                         WINDS IN EXCESS OF 60 MPH
                                          REPORTED BY BEAVER EOC
Local storm report, Jul 7, 9:33 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TEXAS
933 PM CDT TUE JUL 07 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    DUMAS                     TX   1 INCH HAIL
07/07/98   MOORE                          PUBLIC REPORT THROUGH TV
                                          MET

0616 PM    2 SW FARNSWORTH           TX   60 MPH TSTM GUST
07/07/98   OCHILTREE                      PUBLIC REPORT THROUGH TV
                                          MET

0923 PM    5 E FORGAN                OK   60 MPH TSTM GUST
07/07/98   BEAVER                         WINDS IN EXCESS OF 60 MPH
                                          REPORTED BY BEAVER EOC

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:29 PM CDTSevere Thunderstorm WarningAMAHutchinson31 min

Nearby

Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.